Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 140, NWS Gaylord, MI

September 20, 2008Alcona County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Sep 20, 2008, 4:25 PM EDT for Alcona County, Michigan. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2008, 4:25 PM EDT (20:25 UTC)
Expired
Sep 20, 2008, 5:04 PM EDT
In force
39 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

County Alcona County, MI

The radar

The NCL Michigan radar (KAPX), 110 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 4:37 PM EDTHAIL 0.254 Sse Spruce, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2008-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2008-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 202025
SVRAPX
MIC001-202115-
/O.NEW.KAPX.SV.W.0140.080920T2025Z-080920T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
425 PM EDT SAT SEP 20 2008

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALCONA COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 515 PM EDT

* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR SPRUCE...OR 6 MILES SOUTHEAST OF THE TOWN OF
  HUBBARD LAKE...MOVING EAST AT 16 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LINCOLN...
  NEGWEGON STATE PARK...
  BLACK RIVER...
  HARRISVILLE...
  HARRISVILLE STATE PARK...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4465 8329 4465 8328 4464 8330 4475 8364
      4486 8358 4486 8332 4483 8329 4478 8329
      4475 8329 4472 8327 4468 8327
TIME...MOT...LOC 2025Z 290DEG 14KT 4480 8347

$$


JZ
3 follow-up statements
000 
WWUS34 KAPX 202039
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
439 PM EDT SAT SEP 20 2008

MIC001-202115-
/O.CON.KAPX.SV.W.0140.000000T0000Z-080920T2115Z/
ALCONA MI-
438 PM EDT SAT SEP 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR ALCONA COUNTY...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 5 MILES WEST OF BLACK RIVER...MOVING 
SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLACK RIVER AND ALCONA HARBOR THROUGH 450 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4467 8328 4474 8351 4486 8348 4486 8332
      4483 8329 4475 8329 4474 8328 4472 8327
TIME...MOT...LOC 2038Z 294DEG 19KT 4478 8339

$$


JZ
000 
WWUS34 KAPX 202056
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
456 PM EDT SAT SEP 20 2008

MIC001-202115-
/O.CON.KAPX.SV.W.0140.000000T0000Z-080920T2115Z/
ALCONA MI-
456 PM EDT SAT SEP 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR ALCONA COUNTY...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED 6 MILES NORTH OF HARRISVILLE...MOVING 
SOUTHEAST AT 21 MPH.

THE STORM WILL MOVE OFF THE COAST BY 515 PM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4467 8328 4469 8334 4481 8339 4483 8329
      4475 8329 4474 8328 4473 8328 4472 8327
TIME...MOT...LOC 2056Z 297DEG 18KT 4474 8328

$$


JZ
000 
WWUS34 KAPX 202104
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
504 PM EDT SAT SEP 20 2008

MIC001-202115-
/O.CAN.KAPX.SV.W.0140.000000T0000Z-080920T2115Z/
ALCONA MI-
505 PM EDT SAT SEP 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR ALCONA COUNTY IS CANCELLED...

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED
THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.

LAT...LON 4467 8328 4469 8334 4481 8339 4483 8329
      4475 8329 4474 8328 4473 8328 4472 8327
TIME...MOT...LOC 2105Z 297DEG 18KT 4472 8322

$$


JZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:40 PM EDT, 45 minutes earlier.

Area forecast discussion, Sep 20, 3:40 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
340 PM EDT SAT SEP 20 2008

.SYNOPSIS.../ISSUED AT 302 PM/

COOL CANADIAN HIGH PRESSURE WILL BUILD ACROSS THE REGION TONIGHT
INTO SUNDAY NIGHT. AS THE RIDGE MOVES OFF TO OUR EAST A MILDER SOUTHERLY
FLOW WILL DEVELOP EARLY NEXT WEEK AND HOLD THROUGH THE MIDDLE OF
THE WEEK.

AJS

&&

.SHORT TERM.../ISSUED AT 302 PM/...TONIGHT

LATEST SURFACE ANALYSIS SHOWS THE COLD FRONT JUST CLEARING
SOUTHEAST ZONES. INITIAL PUSH OF COOLER/DRIER AIR LAGGING WELL
BEHIND THE FRONT...JUST REACHING EASTERN UPPER AT THE MOMENT. APX
RADAR IS QUIET AT THE MOMENT...BUT DECENT INSTABILITY ACROSS FAR
SOUTHEAST ZONES (LAPS CAPES OF 1900 J/KG AND 700-500 MB LAPSE RATES
OF 7 C/KM) COULD STILL LEAD TO A SHOWER OR TSTORM TO DEVELOP
THROUGH EARLY THIS EVENING. OTHERWISE...1029 MB HIGH PRESSURE
CENTERED ACROSS NORTHWEST ONTARIO WILL SINK SLOWLY SOUTHWARD
OVERNIGHT. SHALLOW INSTABILITY (850 MB-LAKE DELTA TS IN THE LOWER
TEENS) COULD PRODUCE SOME STATUS OFF OF LAKE HURON WITH A LIGHT
NORTH NORTHEAST FLOW. ELSEWHERE...MOSTLY CLEAR AND COOL CONDITIONS
EXPECTED. LOWS IN THE LOWER AND MIDDLE 30S EXPECTED ACROSS EASTERN
UPPER WITH SOME PATCHY FROST IS EXPECTED. ACROSS NORTHERN
LOWER...WINDS ARE NOT EXPECTED TO TOTALLY DECOUPLE SO LOWS SHOULD
RANGE FROM THE UPPER 30S TO MIDDLE 40S.

SULLIVAN

&&

.LONG TERM.../ISSUED AT 302 PM/...SUNDAY AND BEYOND

SUNDAY...A LARGE AREA OF HIGH PRESSURE CENTERED ACROSS CENTRAL
CANADA WILL CONTINUE TO BUILD DOWN FROM THE NORTH. SHALLOW
INSTABILITY OFF OFF LAKE HURON COULD RESULT IN LINGERING STRATUS
IN THE MORNING...MAINLY ACROSS EASTERN ZONES. OTHERWISE...MOSTLY
SUNNY SKIES AND COOLER TEMPERATURES ARE EXPECTED. HIGHS RANGING
BETWEEN 60 AND 65 EASTERN UPPER AND EASTERN ZONES OF NORTHERN
LOWER BUT THE UPPER 60S ACROSS WESTERN ZONES DUE TO THE AID OF
DOWNSLOPING.

SULLIVAN

SUN NIGHT THRU TUE...QUIET WX THE RULE THRU THE PERIOD AS RATHER
STRONG SHORTWAVE DIGGING THRU THE PAC NORTHWEST/CENTRAL ROCKIES ACTS
TO ENHANCE DEEP LAYER RIDGING ACRS THE WESTERN GREAT LAKES. ONLY
REAL CONCERN IS CLOUD COVER SAT NIGHT/SUN AS RATHER SHARP SHORTWAVE
TROUGH OVR EASTERN CANADA ACTS TO ENHANCE MID LEVEL CONFLUENCE JUST
NORTH OF LAKE SUPERIOR...LIKELY RESULTING IN A NARROW AXIS OF MID
CLOUD/LIGHT SHOWERS (ENHANCED BY RETURN TO WARM ADVECTION ACRS THE
UPR MIDWEST). AT THIS POINT...APPEARS ANY PRECIP WILL RESIDE NORTH
OF THE BIG LAKE...BUT SHOULD SEE AT LEAST A PERIOD OF MID CLOUD
DRIFT THRU EASTERN UPPER DURING THIS TIMEFRAME. OTHER CONCERN IS
FROST POTENTIAL SAT NIGHT. POSITION OF HIGH JUST NORTHEAST OF THE
AREA QUITE FAVORABLE FOR CHILLY TEMPS...AND WITH MID CLOUD EXPECTED
TO BE CONFINED FAR NORTH...COULD CERTAINLY SEE PATCHY INLAND
FROST...THOUGH CERTAINLY NOTHING UNUSUAL FOR THIS TIME OF YEAR.
OTHERWISE...DEEP LAYER RIDGING/DRYING (1000-500MB RH ONLY 30-40
PERCENT) WILL YIELD PLEASANT CONDITIONS TO RING OFFICIAL START OF
FALL ON MONDAY...WITH TEMPS NUDGING ABOVE AVERAGE (LOW/MID 70S)
MON/TUE AS HEALTHY RETURN FLOW GETS UNDERWAY IN ADVANCE OF NEXT
UPSTREAM COLD FRONT.

LATER PERIODS (TUE NIGHT THRU SAT)...EARLIER STRETCH OF QUIET WX
WILL COME TO AN END THRU THE EXTENDED FCST...AS PATTERN OF DOMINANT
UPR RIDGING ACRS THE REGION GETS TRUNCATED BY APPROACHING SHORTWAVE
TROUGH (DIGGING THRU THE GULF OF ALASKA THIS AFTN) TUE NIGHT/WED. AM
A BIT SURPRISED GUIDANCE HAS ACTUALLY SPED UP THE FRONT...GIVEN THE
STRENGTH OF RIDGING INTACT OVR THE GREAT LAKES...THOUGH CERTAINLY
THE STRENGTH OF THE LOW/MID LEVEL RIDGE WILL DAMPEN THE AMPLITUDE OF
THE INCOMING WAVE SIGNIFICANTLY. 00Z GFS/ECMWF/GEFS MEAN ALL POINT
TO REMNANT FRONTAL BOUNDARY SLIPPING THRU THE REGION LATE TUE
NIGHT/WED MORNING WITH AN ASSOCIATED THREAT OF SHOWERS AND PERHAPS A
FEW STORMS...THOUGH PROGGED INSTABILITY VIA GFS/ECMWF FCST RAOBS NOT
OVERLY IMPRESSIVE (ESPECIALLY WITH LOSS OF BEST UPR FORCING AS WAVE
SHEARS INTO ONTARIO). THEREAFTER...MUCH BETTER AGREEMENT AMONG
GUIDANCE TODAY REGARDING BOUNDARY GETTING HUNG UP ACRS THE REGION
WED/THU TIMEFRAME WITH LOSS OF UPR SUPPORT...BEFORE GRADUALLY
LIFTING NORTH THU/FRI AS WEAK LEE CYCLOGENESIS TAKES SHAPE OVR THE
NORTHERN PLAINS VIA HIGHLY ZONAL FLOW PATTERN ALOFT. DIFFICULT TO
ASCERTAIN PRECIP THREAT ACRS THE CWA GIVEN PLENTY OF UNCERTAINTY
WITH REGARD TO EXACT PLACEMENT OF THE BOUNDARY...THOUGH SHOULD BE AT
LEAST A THREAT OF SHOWERS ACRS THE NORTHERN CWA IN BEST PROXIMITY TO
SOUTHERN TAIL OF THE WESTERLIES/WEAK SHORTWAVES PUSHING THRU THE
FLOW. SECOND COOL FRONT EXPECTED TO PUSH INTO THE AREA LATE
FRI/EARLY SAT WITH ANOTHER THREAT FOR SHOWERS. ALL OF THIS SAID...
NOT ENTIRELY OUT OF THE QUESTION THE MAJORITY OF (OR ALL OF) THE
EXTENDED PERIOD GOES PRECIP-FREE...AS EVIDENCED BY 00/12Z CANADIAN
AND 00Z NAEFS PRECIP PROBABILITY FIELDS SHOWING RIDGE SUFFICIENTLY
STRONG TO HOLD ANY PRECIP WEST/NORTH OF THE AREA. UNCERTAINTY
SUFFICIENTLY HIGH TO HANG ONTO SMALL POPS AT THIS TIME.

LAWRENCE

&&

.MARINE.../ISSUED AT 302 PM/

WINDS WILL VEER INTO THE NORTHEAST OVERNIGHT. SHALLOW COLD
ADVECTION WILL LEAD TO INCREASED WAVES TONIGHT ACROSS LAKE HURON.
MEANWHILE...HIGH PRESSURE WILL BUILD IN TONIGHT AND HOLD THROUGH
SUNDAY NIGHT.

&&

.AVIATION.../ISSUED AT 140 PM/...VALID FOR 18Z TAFS

A SURFACE COLD FRONT HAS CLEARED ALL TAF SITES OVER THE LAST
COUPLE OF HOURS. THEREFORE...NO PRECIPITATION IS EXPECTED THROUGH
THE TAF PERIOD. MVFR CIGS ARE POSSIBLE FOR A TIME THIS AFTERNOON
THEN OVERNIGHT AT APN AS THE FLOW COMES OFF OF LAKE HURON.

AJS

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Sep 20, 3:45 PM EDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
345 PM EDT SAT SEP 20 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
211100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
345 PM EDT SAT SEP 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE SOUTH OF M-55 AND EAST OF
INTERSTATE 75 THROUGH 8 PM. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AJS

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:29 PM EDTSpecial Marine WarningAPX61 min
Sep 20, 5:25 PM EDTSevere Thunderstorm WarningAPXIosco65 min
Sep 20, 5:30 PM EDTSpecial Marine WarningAPX90 min
Sep 20, 7:57 PM EDTFrost AdvisoryAPX12 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.